Causes of hypoglycemia include: insufficient food consumption, too much insulin has been injected or increased physical activity. Causes of hyperglycemia include: to much food consumption, too little insulin has been injected, stress, surgery or acute illness.
To manage an acute hypoglycemic event, glucose should be administered in the form of a glucose supplement, honey, fruit juice, or injection. Hard candy should be used with caution as there may be a risk of choking. Potential allergies should always be considered prior to providing any food to a patient.
Certain medications when administered with insulin may affect the ability of insulin to manage glucose levels. Examples include, alcohol, calcium, corticosterioids, diuretics.
HRT is associated with increased risk of stroke, DVT and breast cancer.
Diabetic patients frequently monitor their glucose level throughout the day. The PTA should be in the routine of asking the patient or checking with nursing to determine if the patients glucose is at an appropriate level and whether or not their insulin has been administered prior to performing mobility activities and exercises with the patient.
Secondary to the multiple system involvement in diabetes mellitus, these patients can present to the physical therapist assistant with a multitude of problems. Because of poor circulation to the lower extremities, open wounds are slow in healing. Sores may develop more frequently in diabetics because of peripheral neuropathy, with decreased sensation. Thus, the sores may be quite large before the person notices them. Meticulous foot care is essential. Correct fitting shoes can prevent pressure sores from developing. Going barefooted is contraindicated because of the likelihood of foot injury. Prevention is overall much easier than treatment.
Peripheral neuropathy also may lead to a loss of proprioception. Precise movement and placement of feet during ambulation may be lacking. This can lead to apparent gait deviations.
Autonomic neuropathy can cause postural hypotension. Avoidance of rapid changes in posture are necessary to prevent serious injury occurring from falls and fractures.
Exercise is very important to the total treatment of diabetes mellitus. Exercise causes a non-insulin-dependent glucose uptake. The patient should either reduce the dose of insulin if he knows that exercise will occur or else consume a glucose-containing food in order to prevent hypoglycemia from developing.
Another aspect of exercise is important to those taking insulin. Exercise increases blood flow to the exercising muscles. If insulin had been administered by injection to that area, the increased blood flow will remove insulin faster from its site of injection. This means that the insulin many not be present later on when the patient needs it to move the glucose into their cells. Insulin administered before exercise should be injected into a non-exercising extremity or into the abdomen.
Patients should exercise during the peak phase of their glucose cycle, which is approximately 2 - 3 hours after eating. They will need to adjust their insulin requirements as they will not need as much insulin to control the serum glucose concentration. Exercise tends to produce an insulin-like effect. Overall, exercise improves circulation and improves glucose tolerance.
Infection, surgery and physical/emotional stress will alter a patient's requirement for insulin.
Do not exercise a patient just before a meal as their serum glucose will be low and the exercise may cause a hypoglycemic reaction. Patients should prepare for possible hypoglycemia by eating a light snack prior to exercising.
Too much thyroid hormone may increase calcium reabsorption and risk of osteoporosis as well as causing symptoms of palpitations, insomnia, nervousness. The PTA should monitor the patient for these side effects. Conversely, continued low levels of thyroid hormone will result in fatigue, weakness, muscle cramps, memory loss.